My husband and I were recently seen by our doctor for really bad colds along with an eye infection. I still have a sore throat and a heck of a lot of phlegm and I've been coughing a lot of that phlem up when I can. I don't believe I've had a fever at any point and we are only on Allegra, Tylenol Sinus and Robitusin-DM. No anti-biotics.
Earlier today I had a coughing fit while I was in the bathroom urinating. While I coughed I had a burning, slightly painful feeling that reminded me of the one time about a year ago I had a urinary tract infection. Sure enough when I wiped there was a bit of blood on the tissue.
However unlike the last infection that I had this so far has been a one time only type of irritation and since I haven't experienced anything beyond needing to go maybe a bit more than usual. However I believe it's possible that I'm just so concerned I'm making myself think I have to go when I don't necssarily. So I'm wondering if this kind of full body shaking cough could have just caused an irritation?
Also, even though we've both been not feeling well over the last week our sex life has hardly suffered. If there is some kind of infection could it have been caused by germs from our head/chest colds or eye infection?
I can't remember taking anti biotics the last time I had a UTI. I just took cranberry extract and vitamin C with a ton of water though my husband thought he remembered me taking anti biotics. Will this go away without anti-biotics if it is indeed some kind of infection?
It is quite possible that the coughing, through increased intra-abdominal pressure caused you to have a forceful urination to the point where it caused some irritation of the urethra (the tube through which urine emptys from the bladder). I have seen more than one case where this type of irritation can cause blood in the urine. My concern is that you continue to have "polyuria" (the need or urge to urinate more than usual). Typically, a urinary tract infection will have symptoms such as increased urge to urinate (urgency), increased frequency of urination (polyuria), burning with urination (dysuria) and occasionally fever.
While I am not a big advocate of antibiotics, it may be a good idea to have your doctor due a urinalysis. If you are still coughing up phlegm as you describe and the urine test shows that there is evidence of a urinary tract infection, there is an antibiotic known as "Bactrim" which could be used to treat both.
Bactrim should not be used in patients who have a history of "sulfa" allergy.
It is difficult to say if this "cold" will go away without antibiotics. Typically viral infections don't last more than a week. Regarding the urinary symptoms, perhaps try the cranberry juice and Vitamin C and see if it doesn't clear up your urinary symptoms. However, if your "cold" has lasted more than a week and the urinary symptoms persist, I can tell you, if you came into my office (and were not allergic to sulfa) you would be leaving with a prescription for Bactrim.
I hope this proves helpful!
Dean M. Tomasello, M.D.
Well, as it turns out I haven't had any more urinary problems except for one other time I again coughed while going. My husband recommended I stop coughing when going to the bathroom ;)
The need to urinate frequently I think was totally in my head since I was worried about it because that's totally a non-issue now. It is good to know though that the cough could have caused this as a temporary type of thing.
To be on the safe side I'm going to keep up my cranberry supplements and vitamin C for a bit. Thanks again!
Copyright 1994-2017MedHelp International.All rights reserved. MedHelp is a division of Aptus Health.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.